Multiple Sclerosis Community
gabapentin
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

gabapentin

How do you wean off gabapentin.
Related Discussions
12 Comments Post a Comment
Blank
667078_tn?1316004535
With a Doctors help. It can be dangerous to go it alone. Each of us is different and it is different for each of us there is no set answer.

Alex
Blank
Avatar_f_tn
I am on gabapentin right now.

I would like to know a little more about what you mean as far as "weaning off" the drug, because it is not usually addictive, if that's how you mean.

I found that I could lower my dosage, however, with physical therapy and deep breathing exercises that help me push through the pain. I am on 1800 mg per day right now.

If you could message me with a little more information, I may be able to help you more...

I hope this does something for you :)
Blank
1045086_tn?1332130022
There are many drugs that should not be stopped abruptly.  To do so risks serious (and sometimes dangerous) side effects.  It doesn't have to do with addiction.  It is because the body functions differently when the drug is taken and needs time to adjust itself back to functioning on it's own.

For gabapentin, the person who fails to decrease dosage over time risks having seizures - even if they never had them before.  The decreasing dosage should be prescribed by your doctor just as he was the one to determine your initial dosing schedule and any increases along the way.

Mary
Blank
382218_tn?1341185087
My pharmacist advised otherwise; he said the risk of seizure is really only there if you were in fact taking it for its anti-seizure properties.  Both he and my GP said I could wean off it fairly rapidly over a week or so, and to cut each of my three daily doses of 1200mg by 300mg, each day so in total I went from 3600 -> 2700 ->1800 -> 900-> and then 600-> 300->0 (divide each by 3 doses per day).  I went off it in order to try Sativex and then Cesament but as I couldn't tolerate their side effects soI'm back on gabapentin at 3600mg per day.

Of course as others have advised, you need your own situation assessed by your physician.  We are all different; different reasons for taking meds, different secondary and/or contributing conditions, different cocktails of meds, different tolerability, different ages, etc etc.  Too many variables involved for there to be one standard answer.
Blank
1168718_tn?1366236035
Hi, I am on 3000 mg. of Gabapentin now too, and I'm finding it does not seem to help the pain and spasms in my legs.

I am also on Baclofen, and tried Zanaflex but coudl not tolerate the Zanaflex., even at a small dose.  The Baclofen seems to help with spacisity, but not the pain, so we still have the stiffness and pain, and that ICE COLD feeling that we get in the calf muslcles of my legs.

Why are you going off the Gabapentin?   I have thought about it too because it isn't working that well, but if I stop taking it, what else is out there, and how would you tolerate it.  If the Gabapentin seems to be working somewhat for you, I don't think I would do anything without talking to your GP and getting advice from him.

Hope this helps, I tend to babble sometimes  LOL ...\\\

Take care,
Cheers,
Candy
Blank
755322_tn?1330272714
I have found gabapentin works really well, but were I to go off it, I would wean off fairly slowly cutting 300 mg a week till I was off. As I only take 900 mg day it would take 3 weeks.

I have found switchig off to Lyrica for a few months each year helps keep the gabapentin working well. I hate Lyrica as it makes my eyes go wonky and causes edema, but it works well for the pain.

Good lucking weaning off the gabapentin. I hope you find something else to knock out the pain.
Blank
Avatar_n_tn
I am of the opinion that a slow taper of 10% taper or wean per month is prudent with gabapentin if you have been on gabapentin long term  (more than 1 year and at high doses (2000 mg.) or higher and you should be able to lesson severity of the withdrawal if any with magnesium supplements, check out the road back.org. they talk about the role of supplements to help lesson the withdrawal from all kinds of druggs not just gabapentin.
Blank
Avatar_m_tn
I took myself off gab. on Jan 1st 2013 and I'm having a terrible time. I'm having chills, muscle cramps, extreme tiredness, lack of appitite, loss of weight, sleepless nights, and depression. I've been on 3600 mg. gag. & hydrocodone for over six years. How long will this withdrawal last?
Blank
751951_tn?1299202836
If you were on 3600mg/d for six years and quit cold turkey 9 days ago, I'd suggest you see a doc soon.  Very soon.  Please let us know how it goes.
Blank
Avatar_n_tn
Your withdrawal could go on for months and could get bad enough to put you in the hospital.  I have to relate my own experience to you and say that I had to reinstate to a higher dose where I didn't experience withdrawal because I was into my 6 week of withdrawal and it just got so bad that I didn't want to eat anything because when I did I felt 10 times worse.  You should reinstate to 3600 mg. and do no more than a 10% taper whith would be an initial reduction of 360 mg. and maintain that 10% throught your taper.  Once you have begun your taper you can purchase some magnesium oil (magnesium chloride) and spray it on your arms and legs and rub it in the magnesium is infused into your body through your skin directly into the blood stream and this will help lesson or eliminate the withdrawal symptoms.  With magnesium oil there is no diarea (diarrhea).

I wish you the best in your recovery.
Blank
Avatar_n_tn
Hi,
I found this on Dr. Carolyn Dean web sight

Quote

"How does allopathic medicine treat nerve “disorders?” One of the most commonly used drugs for epilepsy and nerve pain is Neurontin (gabapentine). And guess what? Gabapentine depletes magnesium and causes magnesium deficiency. Whereas if you take magnesium for nerve symptoms you actually have a chance of eliminating the cause of the problem.

Drug researchers don’t know how gabapentine works but they say it affects the calcium channels in cells binding to calcium receptors and thus preventing erratic electrical signals between neurons. If you have been reading my blogs you already know that magnesium binds to these same receptors and opens and closes these calcium channels properly so you don’t get excess calcium and you don’t get erratic electrical signals. Taking gabapentine means you are depleting your magnesium and making your symptoms worse.

One of the side effects of gabapentine is worsening seizure activity. You gotta wonder about the wisdom of using a drug prescribed for seizures that can cause more seizures! But now we know why; it’s depleting magnesium, so your muscles and nerves go into spasms and seizures. Magnesium deficiency can cause numbness, tingling, seizures, muscle contractions, spasms and cramps and should be the first line of treatment for any of these symptoms."
Blank
Avatar_n_tn
Thank you for this post!
I've been on Gabapentin for 13 years and have just recently been introduced to Mg oil. I want very much to get off of Gapentin, but it does help my pain. I was on 3600 mg and have been down to 2400 mg for a few months now.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Neurology Answerers
987762_tn?1331031553
Blank
supermum_ms
Australia
667078_tn?1316004535
Blank
HVAC
Durham, NC
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
147426_tn?1317269232
Blank
Quixotic1
Washougal, WA
Avatar_f_tn
Blank
essdipity